, Volume 34, Issue 3, pp 137-150

A mathematical theory of visual hallucination patterns

Purchase on Springer.com

$39.95 / €34.95 / £29.95*

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Neuronal activity in a two-dimensional net is analyzed in the neighborhood of an instability. Bifurcation theory and group theory are used to demonstrate the existence of a variety of doublyperiodic patterns, hexagons, rolls, etc., as solutions to the field equations for the net activity. It is suggested that these simple geometric patterns are the cortical concomitants of the “form constants” seen during visual hallucinosis.

To Heinrich Klüver in memoriam
Supported in part by NIHTG 2037